Texas, 2019

Hail and Damaging Winds in Texas, June 6, 2019

June 6, 2019 · NWS CRP · 8 events in 5 counties and zones

An upper low moved from northwest Texas into southern Oklahoma on the 6th. A strong upper level jet streak moved from southwest Texas into east Texas by early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper low moved from northwest Texas into southern Oklahoma on the 6th. A strong upper level jet streak moved from southwest Texas into east Texas by early in the evening. This strong jet streak provided strong shear across south Texas. Scattered thunderstorms developed in an strongly unstable environment near the sea breeze boundary over the coastal plains in the afternoon. The thunderstorms produced damaging winds and large hail as they moved southeast toward the coast during the evening hours. The most significant damage occurred in Kingsville as a microburst produced 80 to 90 mph winds in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 6, 3:01 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 3:01 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
401 PM CDT Thu Jun 6 2019

.SHORT TERM (Tonight and Friday)...

Severe Thunderstorm Watch 336 has been issued for the entire CWA
with the exception of Webb County until 10 PM CDT.

Visible satellite imagery shows a field of agitated cumulus
ongoing across the northern tier of counties within the CWA. There
have already been several failed attempts at convective initiation
and more robust thunderstorms are likely to begin developing over
the next 1-3 hours. Storms will initially be discrete and capable
of producing large hail and damaging winds. The initially discrete
storms will likely transition to clusters and/or linear segments
and the primary threat with these thunderstorms will transition to
damaging winds. Convection is expected to exit the CWA by late
this evening and give way to a warm and humid night across South
Texas.

On Friday, 500 hPa heights are forecast to begin rising across the
CWA which will result in warming temperatures. Daytime
temperatures will in the upper 80s along the immediate coast,
upper 90s to near 100 for the Coastal Plain, and 105 to 110 across
the Brush Country and Rio Grande Plains. These temperatures
combined with the boundary layer humidity will once again result
in heat index values ranging from 105 to 115 across the entire
CWA. Heat Advisories and SPS's will be needed for the entire CWA
again Friday.

&&

.LONG TERM (Saturday through Thursday)...

Concur with the GFS/ECMWF deterministic output which maintains a
quasi-stationary upper low/trough over the SRN CONUS, and an upper
ridge over TX/SCNTRL CONUS, Saturday/Sunday, consistent with
subsidence and hot conditions over the CWA. The combination of hot
afternoon temperatures and near surface moisture will contribute to
high heat index values over much of the CWA. Monday through
Thursday, the upper pattern is predicted to change to a more
progressive pattern over the CNTRL/NRN CONUS, with a disturbance
contributing to a frontal boundary entering the CWA Monday, and
another upper system entering the region Tuesday. However, the
timing of the disturbances is uncertain. Nevertheless, there is a
chance for convection during the Monday-Wednesday period. Will not
forecast convection Thursday given that the upper ridge is predicted
to build again over the CWA from the west.

 &&

.MARINE...

Strong to severe thunderstorms will be possible over the near
coastal waters and bays through late this evening. Light to at
times moderate onshore flow with seas less than five feet are
expected through the weekend as high pressure builds over the
region. Convection returns Monday through Wednesday owing to the
proximity of a frontal boundary and upper disturbances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    78  99  78  99  80  /  30  10   0   0   0
Victoria          76  96  76  97  78  /  50  10   0   0   0
Laredo            79 107  80 109  82  /  10   0   0   0   0
Alice             76 103  77 104  78  /  30  10   0   0   0
Rockport          80  92  80  92  82  /  30  10   0   0   0
Cotulla           76 106  78 108  79  /  10   0   0   0   0
Kingsville        77 102  78 102  79  /  30  10   0   0   0
Navy Corpus       81  92  81  92  83  /  30  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening For the following
     zones: Coastal Kleberg...Coastal Nueces...Inland Kleberg...
     Inland Nueces...Jim Wells.

GM...None.

&&

TWH/99...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, Jun 6, 3:17 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
417 PM CDT Thu Jun 6 2019

TXZ229>234-239>247-342>347-442-443-447-071200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
417 PM CDT Thu Jun 6 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Severe Thunderstorm Watch 336 is in effect until 10 PM CDT for all
of South Texas except Webb County. Severe thunderstorms will be
capable of producing large hail and damaging winds.

Dangerously hot conditions will continue through late this evening
with heat index values from 105 to around 110 degrees. A Heat
Advisory remains in effect for Jim Wells, Kleberg and Nueces
counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms expected Monday through
Wednesday.

Heat Advisory conditions will be possible from Friday through the
weekend as maximum Heat Index values rise to between 110 and 115
degrees at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may occur Thursday afternoon and evening.

GMZ230-235-250-255-270-275-071200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
417 PM CDT Thu Jun 6 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Severe Thunderstorm Watch 336 is in effect for the near shore
waters and bays through 10 PM CDT. Severe thunderstorms will be
capable of producing large hail and strong winds in excess of 34
knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms possible Monday through
Wednesday.

TWH

In the hours before

Special weather statement, Jun 6, 4:14 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
514 PM CDT Thu Jun 6 2019

TXZ232-233-062245-
Bee-Goliad-
514 PM CDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GOLIAD AND NORTH
CENTRAL BEE COUNTIES...

At 513 PM CDT, a strong thunderstorm was located near Tulsita, or 8
miles south of Kenedy, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tulsita and Pettus.

LAT...LON 2861 9764 2862 9794 2871 9795 2872 9792
      2867 9782 2868 9779 2867 9778 2875 9766
TIME...MOT...LOC 2213Z 273DEG 15KT 2869 9788

TMT
Special weather statement, Jun 6, 4:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
529 PM CDT Thu Jun 6 2019

TXZ240-241-062300-
Jim Wells-Duval-
529 PM CDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUVAL AND
NORTHWESTERN JIM WELLS COUNTIES...

At 528 PM CDT, a strong thunderstorm was located 8 miles north of
Rosita, or 13 miles east of Freer, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
San Diego.

LAT...LON 2784 9855 2802 9851 2801 9814 2774 9819
TIME...MOT...LOC 2228Z 280DEG 19KT 2791 9840

TC
Special weather statement, Jun 6, 4:45 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
545 PM CDT Thu Jun 6 2019

TXZ230-231-240-241-062315-
Live Oak-Jim Wells-McMullen-Duval-
545 PM CDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUVAL...
SOUTHEASTERN MCMULLEN...NORTHWESTERN JIM WELLS AND SOUTHWESTERN LIVE
OAK COUNTIES...

At 545 PM CDT, a strong thunderstorm was located over Annarose, or 15
miles south of George West, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Orange Grove, Midway, Annarose, Lagarto, Rancho De La Parita, Mount
Lucas, Clegg, Westdale and Dinero.

LAT...LON 2800 9846 2817 9848 2831 9795 2794 9794
TIME...MOT...LOC 2245Z 262DEG 21KT 2811 9814

TC

The radar

The Corpus Christi radar (KCRP), 49 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Jim Wells

When
June 6, 5:10 PM CST
Where
Jim Wells County, 1.27 mi WNW of Alfred
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
27.910, -97.987

Observer reported 4 inch diameter tree limbs were broken southwest of Orange Grove.

Hail, Goliad

When
June 6, 5:22 PM CST
Where
Goliad County, 0.91 mi W of Berclair
Measured
1 in hail
Reported by
Public
Coordinates
28.529, -97.595

Quarter sized hail occurred at the Berclair Country Store.

Thunderstorm Wind, Jim Wells

When
June 6, 5:41 PM CST
Where
Jim Wells County, 3.65 mi NNE of (Ali)alice Intl Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
27.779, -97.997

Power poles were blown down and a trailer flipped just east of the intersection of Highways 44 and 359 on the northeast side of Alice.

Hail, Bee

When
June 6, 5:45 PM CST
Where
Bee County, 0.93 mi SE of Blanconia
Measured
2 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
28.390, -97.410

Hen egg sized hail occurred in Blanconia.

Thunderstorm Wind, Refugio

When
June 6, 6:02 PM CST
Where
Refugio County, 0.69 mi N of Refugio
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
28.310, -97.280

Power poles were blown down and a trampoline was blown up into a tree on the west side of Refugio.

Hail, Bee

When
June 6, 6:08 PM CST to 6:28 PM CST
Where
Bee County, 1.06 mi W of Tuleta
Measured
1 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
28.571, -97.797

Spotter reported quarter sized hail fell for around 20 minutes.

Thunderstorm Wind, Kleberg

When
June 6, 6:15 PM CST to 7:00 PM CST
Where
Kleberg County, 2.02 mi NW of Kingsville to 3.33 mi SE of (Nqi)nas Kingsville
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
27.541, -97.892

NWS survey team concluded that a downburst of straight-line winds impacted Kingsville during the early evening. Damaging winds were observed across north Kingsville with the highest concentration of damage along Corral Avenue. Wind speeds were estimated between 80 to 90 mph. Widespread tree damaged occurred along with several large trees being uprooted. Power poles were snapped and moderate to major damage occurred to 15 structures. Wind speeds decreased as the winds propagated to the southeast. Winds were measured at 77 mph by the Naval Air Station Kingsville ASOS. The damage path was 2 miles wide and 9 miles in length.

Hail, Kleberg

When
June 6, 6:29 PM CST to 6:35 PM CST
Where
Kleberg County, 0.78 mi NW of Kingsville
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
27.527, -97.880

Quarter sized hail occurred near the Texas A&M Kingsville campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838271, 838295, 838298, 838301, 838302, 838303, 838307, 838304.